Virginia, 2008

Hail and Damaging Wind in Virginia, July 27, 2008

July 27, 2008 · NWS RNK · 2 events in 2 counties and zones

A weak cold front moved through the area, but enough associated energy allowed for the formation of thunderstorms. A couple of these storms reached severe thresholds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A weak cold front moved through the area, but enough associated energy allowed for the formation of thunderstorms. A couple of these storms reached severe thresholds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 27, 11:08 AM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 27, 11:08 AM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1208 PM EDT SUN JUL 27 2008

.SYNOPSIS...
A WEAK FRONT WILL SLIDE THROUGH THE REGION TODAY. ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONT THROUGH
THIS EVENING. DRY AIR WILL FOLLOW IN THE WAKE OF THIS SYSTEM...THEN
A RETURN OF SHOWERS AND THUNDERSTORMS ARE EXPECTED BY MID WEEK.

&&

.NEAR TERM /UNTIL 9 PM THIS EVENING/...
WEAK COLD FRONT WAS APPROACHING THE WESTERN COUNTY WARNING AREA
THIS MORNING. A LEE TROF WILL BECOME BETTER DEFINED DURING THE
AFTERNOON WITH THE FRONT EVENTUALLY EXITING THE SOUTHEAST COUNTIES
OF THE FORECAST AREA BY 06Z.

LOCAL WRF CONTINUED TO SHOW THE BEST COVERAGE OF STORMS TODAY WILL
BE EAST OF THE BLUE RIDGE. MODIFIED 12Z SOUNDINGS FROM RNK AND GSO
HAD CAPES FROM 2500-3500 J/KG THIS AFTERNOON WITH DCAPES IN THE
EAST AROUND 1100J/KG. HAVE INCREASED CHANCE OF RAIN IN THE EAST
MAINLY FROM A LYH TO WILKESBORO LINE FROM 18-00Z AND FROM DAN TO
YADKIN COUNTY FROM 21-03Z. AFTER 03Z WITH LOSS OF HEATING AND WITH
THE FRONT ALMOST OUT OF THE FORECAST AREA CHANCE OF RAIN WILL DROP
OFF SHARPLY.

ONLY MINOR CHANGES TO MAXIMUM TEMPERATURES FOR THIS AFTERNOON.

&&

.SHORT TERM /9 PM THIS EVENING THROUGH TUESDAY/...
SURFACE HIGH PRESSURE WILL MOVE OVER THE AREA MONDAY WITH AN UPPER
LEVEL TROUGH OVERHEAD. FAIR WEATHER CUMULUS WILL FORM IN THE
AFTERNOON AND DISSIPATE DURING THE EVENING. AN ISOLATED SHOWER IS
POSSIBLE BUT MEASURABLE PRECIPITATION IS UNLIKELY...THEREFORE WILL
KEEP MONDAY AND MONDAY NIGHT POP FREE.

ON TUESDAY...THE HIGH WILL SHIFT EAST OF THE AREA ALLOWING FOR A
BETTER MOISTURE RETURN INTO THE REGION. MODELS ARE SHOWING AN
UPSTREAM NORTHWEST SHORTWAVE TROUGH HEADING TOWARDS THE AREA ON
TUESDAY. WITH UNCERTAINTY OF THIS FEATURE...WILL MAINTAIN CHANCE
POPS.

FOR TEMPERATURES...GUIDANCE IN MOST LOCATIONS AS OF LATE HAS BEEN
TOO COOL FOR THE LOWS...AND TOO WARM ON THE HIGHS.  WILL AIM FOR A
CONSENSUS FORECAST BETWEEN THE MAV AND MET MOS GUIDANCE AND MAKE
ADJUSTMENTS UP OR DOWN AS APPROPRIATE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
TUESDAY NIGHT THROUGH THURSDAY...THE SCENARIO IS LOOKING SIMILAR TO
WHAT HAS BEEN ADVERTISED IN RECENT DAYS. A DOMINATE UPPER LOW WILL
REMAIN PARKED OVER SOUTHEASTERN CANADA WITH A PREVAILING MAINLY
NORTHWEST FLOW ALOFT ACROSS OUR AREA. A BAROCLINIC ZONE WILL
ESTABLISH ITSELF NEAR...OR NORTH OF THE AREA. DEPENDING UPON TIMING
AND TRACK OF ANY UPSTREAM SYSTEMS...OUR REGION WILL PROBABLY HAVE AT
LEAST ONE TWELVE HOUR PERIOD DURING THIS TIME SPAN WITH BETTER THAN
CHANCE POPS IN AT LEAST THE WESTERN OR NORTHERN PARTS OF THE AREA.
FOR NOW HOWEVER GIVEN THE CHALLENGE OF THIS TIMING...THE FORECAST
WILL CONTINUE TO MIRROR THAT OF HPC WITH A MIXTURE OF ISOLATED TO
SCATTERED SHOWERS AND STORMS ACROSS THE REGION. CURRENTLY...THE
FOCUS FOR THE BEST CHANCES IS ON WEDNESDAY INTO WEDNESDAY NIGHT WHEN
A COLD FRONT IS PROGGED TO SHIFT SOUTH INTO OUR AREA.

ON FRIDAY...THE FRONT MAY BE FAR ENOUGH SOUTH THAT THE FOCUS FOR
PRECIPITATION ALSO SHIFTS SOUTH OF THE REGION. WILL BE ONLY CARRYING
ISOLATED DAYTIME STORMS ACROSS SOUTHERN AND EASTERN PARTS OF THE
AREA. SATURDAY ALSO CURRENTLY LOOKS TO HAVE AT BEST ISOLATED DAYTIME
CONVECTION...BUT PERHAPS ACROSS MORE OF THE AREA.

HAVE FOLLOWED CLOSELY TO THE HPC NUMBERS FOR HIGHS AND LOWS DURING
THE TUESDAY NIGHT THROUGH SATURDAY PERIOD.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
SCATTERED SHOWERS WITH ISOLATED CONVECTION IS POSSIBLE THIS
MORNING ACROSS THE MOUNTAINS. THIS CONVECTION WILL MOVE INTO THE
PIEDMONT EARLY THIS AFTERNOON. WITH LIGHT WINDS AND LOW LEVEL
MOISTURE THIS MORNING...PATCHY MVFR FOG IS EXPECTED TO LINGER
THROUGH 14Z THEN MIX OUT AS WEST WINDS INCREASE.

THIS AFTERNOON...DRYING TREND WILL TAKE PLACE ACROSS THE MOUNTAINS.
SCATTERED CONVECTION INCREASES IN THE PIEDMONT AS A COLD FRONT AND
LEE TROUGH COMBINE. THESE STORMS WILL MOVE EAST OF THE AREA THROUGH
THE EVENING.

SHORT WAVE TROF AND ASSOCIATED FRONTAL BOUNDARIES WILL LIKELY BE
OSCILLATING THROUGH SOME PART OF THE MID ATLANTIC REGION FOR MUCH
OF THE FORECAST PERIOD. THEREFORE...FLIGHT INTERESTS SHOULD BE
PREPARED FOR SOME LOCALIZED FLIGHT RESTRICTIONS (TEMPORALLY OR
SPATIALLY) BY MID WEEK...ESPECIALLY SOUTH OF THE BLACKSBURG TERMINAL
FORECAST AREA.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...AMS
SHORT TERM...RCS
LONG TERM...DS
AVIATION...RCS
Hazardous weather outlook, Jul 27, 12:07 PM EST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
107 PM EDT SUN JUL 27 2008

NCZ004>006-VAZ032>035-043>047-058-059-281000-
STOKES-ROCKINGHAM-CASWELL-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
107 PM EDT SUN JUL 27 2008

...SEVERE THUNDERSTORM WATCH 761 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ001>003-018>020-VAZ007-009>020-022>024-WVZ042>045-281000-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
GREENBRIER-
107 PM EDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Roanoke radar (KFCX), 82 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Pittsylvania

When
July 27, 1:25 PM EST
Where
Pittsylvania County, Dry Fork
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.750, -79.420

A large tree was blown over onto a porch. Damage values are estimated.

Hail, Charlotte

When
July 27, 3:30 PM EST
Where
Charlotte County, 2 mi SSE of Keysville
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
37.023, -78.466

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125445, 125446.